Things Are Changing!
The migration of TuDiabetes has begun
Content created between now and the launch of our new site on April 20th will NOT be moved to that new home, but our community values and Terms of Service still apply during this time.We are not accepting new members during this transition period. If you want to join the TuDiabetes community please send an e-mail to TuDiabetesAdmin@gmail.com. We will send you an invitation to join after the migration is completed.
My son Spencer, has been on the Omni-Pod since November. He has four sites, arms, stomach that we use, so in reality, they come back to the sites every 12 days. For the last couple of Pod changes he has been going high (300-350) I tried adding 0.50 units, yet it seems to still go high. Any suggestions would be greatly appreciated. Thanks all!!!
Hi Judy- many of us are seeing the same thing. Please read this response to get an idea of what the problem very well might be: High after Pod change?
Until Insulet acknowledges and fixes the problem you will have to be aggressive in minimizing this problem. In my recent experience I find that a minimum of 3U bolus immediately after a pod change seems to abolish the problem. If you try this, of course, do it during a period where you can test frequently for several hours. The problem is that we don't know how reproducible the correction is, but in my experience it has been quite stable. If you have CGM then you can feel safer about the issue.
Your point about too little subcutaneous fat is good: muscle might have higher back pressure than adipose tissue, so the problem may be more pronounced.
I think we have a system pretty well down. We do a .4 to .5 bolus before the change, then deactivate immediately after. Get the new pod ready, filling the reservoir with the fill hole up, then let the pump prime while the fill hole is still in the upward position (tilted in the plastic container it came in). When we do the canula insertion, we pinch the skin to ensure that it goes into a good "fatty area". After a successful insertion, we give her a .5 bolus again.
That seems to work best for us. I think it's pretty well established that there's a priming issue on these pumps. (In my opinion) you just have to "get it going" in order for it to start delivering the basil properly.
Of course, while we were getting this system established, we were doing the pod changes around 4:00 in the afternoon so we could monitor her. We were too aggressive a few times and had to catch her before she went too low, so keep that in mind.
Our daughter is just over 2, so she's not taking much insulin. I think that's the main reason for her highs after the pod change, since not getting .2/hr for 2 hours will shoot her up into the 400's pretty easily.
I can't wait for the NEW pods that have the canula a different color so we can SEE it in the window. What's the point of having a clear tube behind a window that you can't see?
hi judy i feel your frustration we were there but have had a much better stretch the last few months with doing the post pod change bolus, it seems to be a priming issue? the higher jacobs bs at the time the more we give see my previous post, it works! also maybe try to not have him eat an hour or two post pod change best wishes i cant tell you how much of a difference this has made for our overall omnipod satisfaction. best of luck! amy
I've noticed that for the first 6-8 hours my new pod doesn't seem to be pumping just right. I also try to combat it w/ raising my basal and taking a bolus w/ the old pod before I change. But after that initial 'break-in' period, the pod works fine. Which leads me to agree w/ John - I think it's a priming issue and not the sites themselves. Been on the Omnipod since Feb 2011 and a diabetic for 46 years (diagnosed at the age of 2).
I gather that the BG's go high after the pod change and not before. I used to have highs 8-10 hours before I changed and then it would take me a while to get them back down after a change. Two things I've done seem to help. Like others, I "prime" immediately with 1 unit as soon as I've activated a pod. I do a BG check one hour after and correct for the high. Usually that gets me back in range. Recently, I've also started a temporary basal of +15% for 1 to 2 hours when I've been high right before I change the pod. I am having many fewer highs in the last 12 hours of a pod life since I switched to Novolog from Apidra. Apidra and Humalog both indicate that they should be left in a "reservoir" a max of 48 hours before the insulin should be replaced. As you can figure out, that doesn't work very well with the Omnipod. Novolog indicates a reservoir life of up to 6 days. The change has made a huge improvement for me. Also, I have 14 sites on my back, buttocks, and hip area that I use and systematically rotate through those sites. That way, I only use the sites at least theoretically every 42 days. I've been on the pod since October of 2008. Sometimes the cannula gets bent or plugged with fatty tissue when you insert it and the insulin flow is impeded in which case you just have to change pods again. In this case, when I have to abandon a nearly new pod, I pull what insulin I can out of the one I take off using the "new" filling syringe and wiping the fill port with alcohol to maintain some degree of sterility.
I've been using the pod for 3 years now, and I'm certain it's a priming issue. I eat my last snack of the night, bolus for it, then change my pod. That way by morning I'm good. If I do change and eat a meal afterwards i'm almost certain to go high. i'm guessing it's the air in the cannula????
It is definitely an air issue. I am overly cautious about not getting air in the pod and then I hold the pod just right when priming so that it pushes the air out first. Since I started holding the pod a certain way while priming I haven't had very many highs after changes.
How are you holding the pod while it primes?? I just leave it laying in the tray next to my PDM while it primes.
That seems a very reasonable expectation, like Mark asked - how do you hold it? Like Mark I leave it supine while it primes. I notice that sometimes it ends up squirting out more liquid than others. I'm very careful not to inject air, but there must be something in there before the insulin - I'm guessing it's either saline or air.
John Bowler jbowler @ acm.org
Thanks for the great picture!
It's counter intuitive until you see the picture, however this explains all the observations. I tried tipping last night, but I put the port at upwards - precisely the wrong way round! The previous pod (supine prime) has a little air bubble. I had this pod positioned horizontally on the *right* side of my abdomen with the canula towards the left. When I lie on my left side (so the pod points down) the air bubble is right by the outlet!
This explains the inconsistent results I experienced; I always primed it the same way, but obviously the problems depend on exactly where the pod is and how I stand or lie.
John Bowler jbowler @ acm.org
Thanks for the picture, as soon as it beeps twice you then pick-up with the right corner (of the fill port) pointed up? Do you hold this way until the priming is completed? I hope this works. He has only been T1 for 1 year and 26 days. 4 MDI for 8 months and then Omni-Pod. He WILL NOT go to another pump, he says he will NOT have tubes hanging from him. He loves this pump, so do we, it has been a life changer, literally, but the last change, which was Monday he went from 89 pre-change, to 390 two hours later. (uggggghhhh)